Montana, 2016

Avalanche in Montana, December 11, 2016

December 11, 2016 · NWS BYZ · 1 event in 1 county or zone

A skier was killed by an avalanche on Henderson Mountain outside Cooke City on December 11th. The skier was in a party of 5 and his descent was the 7th track on the slope when it avalanched.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A skier was killed by an avalanche on Henderson Mountain outside Cooke City on December 11th. The skier was in a party of 5 and his descent was the 7th track on the slope when it avalanched. He was carried into trees and buried under 5' of snow. Another person was buried to his waist, uninjured, as he stood in the runout zone. The victim was found with avalanche transceivers and dug up in 15 to 20 minutes. CPR was initiated, but unsuccessful as trauma was a likely factor in his death. For a more detailed report, please see the avalanche incidents report at http://www.mtavalanche.com.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 11, 10:12 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 11, 10:12 AM MST, 1 hour 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1012 AM MST Sun Dec 11 2016

.UPDATE...

Visibility has improved across the area. Some fog remain around
Billings and across Yellowstone County, but the visibility is
above the criteria for dense fog advisory. The dense fog has been
cancelled. As the skies clear out and the west winds work in,
conditions should improve quickly. Temperatures should still warm
up quickly once the west winds that have pushed as far as Big
Timber. The forecast is in good shape. Reimer

&&

.SHORT TERM...valid for Tdy and Mon...

Today...Today will see a break in the snow along with a brief
warm- up before another batch of arctic air and snow arrive late
tonight continuing through the day Monday. For today, a west to
northwest flow aloft will prevail. Satellite showing plenty of
clouds upstream so we are expecting a mostly cloudy day today.
Currently, yesterday's fresh snowfall resulted in some low- level
moisture and narrow temperature/dewpoint spreads across portions
of the forecast area. As a result, some locally dense fog
developed during the early morning hours across portions of
Yellowstone, Big Horn and Treasure counties. This fog should hang
around through sunrise and begin to break up by mid to late
morning.

Winds have switched to a west/southwest component around the
Livingston area and adjacent foothills of the Beartooth/Absaroka
Mountains. These winds will help to scour out the arctic air
across the west and central areas today resulting in temperatures
warming into the upper 20s to lower 30s. How far east this
boundary progresses remains a question but it looks to get into
western Rosebud County. East of the boundary temperatures will
remain in the teens. In addition, there may be some blowing snow
across mainly Park and Sweet Grass Counties this afternoon.

Tonight & Monday...Another arctic front will move into the
forecast area late this evening and is expected to be through the
entire area by daybreak Monday. Gusty winds along with another
round of snow will accompany the front. Winds will continue to be
gusty from the northwest throughout the day Monday, especially for
areas east of Billings. Right now snowfall amounts with this
system look to be around 1 to 2 inches for the lower elevations.
We will hold off on any winter advisories at this time but an
advisory for snow and blowing snow may be needed. Will let the day
shift get another look at newer data later today. Overnight lows
tonight will not move much if any on Monday as mainly single digit
highs are expected on Monday. Hooley

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Cold week in store, with potential for a significant snow event by
Thu/Fri.

00z models are a bit slower to dry things out in our west Tue,
with a trailing area of PV off the Pacific bringing mid level
frontogenesis and overrunning snow showers. Boundary layer temps
are expected to be within the dendritic layer, so have raised pops
to scattered from Billings to Sheridan westward. Any accums should
be an inch or less on Tue.

We should see a brief dry period Tue night and Wed as Pacific
moisture is suppressed by drier NW flow aloft, with cold temps
continuing per Canadian surface ridge over our cwa.

Things get more interesting beginning Wed night into Thu as
moisture associated with trof off the Pacific coast spreads thru
the northern great basin and into our western parts, bringing the
onset of what should be more overrunning snowfall. It gets a
little trickier thereafter as clipper dropping out of western
Canada attempts to phase with the Pacific trof as it moves inland.
Models continue to jump around from run to run, but the overall
theme suggests a period of snowfall for our cwa Thu/Fri. It should
be noted that the location of the trof off the Pacific coast
allows it to tap into a tropical moisture plume a little east of
Hawaii. SO, moisture availability could be impressive considering
the degree of low level cold air we will have in place. Have
raised pops to high chance with likely over the mountains Thu into
Fri, and a significant snow event is possible, though must
continue to stress the uncertainty in forcing as the Pacific and
Canadian waves attempt to phase, or not. Stay tuned.

Temperatures will fall again Friday into Saturday as we tap into
another cold airmass with origins in the Canadian arctic. However,
models have trended a bit warmer Thu and not-as-cold Fri/Sat, with
increasing potential for downslope winds and warming again by Sat
night and Sun. Have tweaked temps up for these periods, but a 1-2
day period of bitter cold is possible by the end of next week. If
klondike chinook develops next weekend at the heels of a
widespread snowfall, blowing snow would be a potential concern.

JKL

&&

.AVIATION...

Fog and stratus will gradually dissipate over KBIL by 18Z.
Gusty WSW winds will create areas of blowing snow with MVFR
conditions in KLVM into tonight. Otherwise, VFR will prevail today
with areas of mountain obscuration. An arctic front will drop S
through the region tonight, accompanied by MVFR/IFR conditions in
snow, a shift to NNE winds and mountain obscurations. MVFR/IFR
conditions will continue through Mon. morning with mountain
obscurations. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 029 009/010 901/013 906/011 001/013 002/005 912/002
    1/B 46/S    33/J    10/U    14/S    55/S    31/B
LVM 031 017/020 003/017 905/017 009/018 004/007 912/004
    2/J 46/S    43/J    21/B    24/S    55/S    31/B
HDN 029 007/009 902/014 906/013 901/017 001/007 914/002
    0/B 46/S    33/J    10/U    13/S    45/S    31/B
MLS 019 000/006 908/013 906/011 904/013 901/004 915/901
    0/B 46/S    11/B    00/U    01/B    44/S    21/I
4BQ 026 005/010 904/013 904/014 902/017 003/008 912/000
    0/B 26/S    21/B    00/U    12/S    45/S    31/B
BHK 015 901/004 907/009 906/007 908/009 902/003 915/905
    0/B 46/S    11/B    00/U    01/B    44/S    21/I
SHR 030 012/015 904/013 904/014 901/020 002/006 911/000
    1/B 26/S    33/J    11/B    12/S    45/S    31/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 11, 3:14 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
314 AM MST SUN DEC 11 2016

MTZ028>042-056>058-063>068-WYZ098-099-121015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
314 AM MST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL IMPACTS: VERY COLD TEMPERATURES AND PERIODS OF
  SNOWFALL CONTINUE THIS WEEK.

* TIMING: ANOTHER SURGE OF COLD AIR AND ADDITIONAL PERIODS OF SNOW
  STARTING LATE TONIGHT THROUGH MONDAY AND AGAIN ON FRIDAY.

* TEMPERATURES: AFTER A BRIEF WARMUP TODAY...HIGHS WILL DROP BACK
  INTO THE SINGLE DIGITS MONDAY WITH BITTERLY COLD TEMPERATURES BY
  THE END OF THE WEEK.

* ACCUMULATIONS MONDAY: 1-2 INCHES IN THE LOWER ELEVATIONS...4-6
  INCHES IN THE HIGHER ELEVATIONS.

In the hours before

Special weather statement, Dec 11, 6:37 AM MST, 5 hours 23 minutes before
Special Weather Statement...CORRECTED
National Weather Service Billings MT
637 AM MST Sun Dec 11 2016

MTZ030-035-057-111445-
Northern Big Horn-Yellowstone-Treasure-
637 AM MST Sun Dec 11 2016

Areas of dense fog will impact Yellowstone, northern Big Horn and
Treasure counties during the early morning hours. Travelers
should be prepared to encounter local visibility to less than a
quarter mile, along with icy spots on highways. This includes
Interstate 90 from Laurel to Billings and Hardin, and Interstate
94 from Worden to Hysham.

Use extra caution if you must travel. Slow down and allow extra time.

LAT...LON 4640 10716 4639 10711 4557 10691 4549 10867
      4608 10893 4613 10893 4613 10841 4622 10840
      4626 10815 4626 10803 4629 10803 4642 10716
TIME...MOT...LOC 0749Z 240DEG 49KT 4601 10812

Lester

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Absarokee / Beartooth Mountains

When
December 11, 12:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

A skier was killed by an avalanche on Henderson Mountain outside Cooke City on December 11th. The skier was in a party of 5 and his descent was the 7th track on the slope when it avalanched. He was carried into trees and buried under 5' of snow. Another person was buried to his waist, uninjured, as he stood in the runout zone. The victim was found with avalanche transceivers and dug up in 15 to 20 minutes. CPR was initiated, but unsuccessful as trauma was a likely factor in his death. For a more detailed report, please see the avalanche incidents report at http://www.mtavalanche.com.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absarokee / Beartooth Mountains2016-12-11MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668139.